Hail, Jones
- When
- May 10, 3:30 PM EST
- Where
- Jones County, 8 mi SW of Gray
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.933, -83.633
The public reported penny-sized hail.
14 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 10, 2:35 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE TIME NATIONAL WEATHER SERVICE PEACHTREE CITY GA 335 PM EDT TUE MAY 10 2005 .SHORT TERM... THE UPPER LEVEL LOW ROTATING OVER NORTHEAST GEORGIA WILL CONTINUE TO PROVIDE A TRIGGER FOR THUNDERSTORM DEVELOPMENT THROUGH THIS EVENING...WITH ISOLATED SEVERE STORMS POSSIBLE OVER PORTIONS OF CENTRAL AND EAST GEORGIA. MODELS ARE IN PRETTY GOOD AGREEMENT IN THE SHORT TERM. NAM/GFS DROP THE LOW SOUTHWARD ALONG THE GEORGIA/SOUTH CAROLINA STATE LINE THROUGH TOMORROW MORNING AND INTO NORTHEAST GEORGIA AS UPPER LEVEL RIDGING BUILDS INTO THE SOUTHEAST. MODELS SHOWING BEST SURFACE BASED INSTABILITY AND CAPES OVER EAST CENTRAL GEORGIA THIS EVENING. THE END OF THE WORK WEEK WILL BE DRY AS UPPER LEVEL RIDGE AND SURFACE HIGH BUILDS OVER THE SOUTHEAST. .LONG TERM... GFS INDICATING NEXT SHORT WAVE WILL DROP INTO GREAT LAKES AREA BY SATURDAY AS UPPER LEVEL FLOW BEGINS TO SPLIT. BY SUNDAY MORNING THE SOUTHERN STREAM LOW BEGINS TO AFFECT THE SOUTHEAST...LINGERING OVER THE FORECAST AREA THROUGH THE END OF THE FORECAST PERIOD. THE ASSOCIATED SURFACE FRONT WASHES OUT OVER THE FORECAST AREA BUT WILL PROVIDE ENOUGH FOCUS FOR SLIGHT CHANCE POPS DAYS 6 AND 7. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 60 83 61 84 / 30 20 10 10 ATHENS 61 84 61 85 / 30 20 10 10 GAINESVILLE 60 83 61 83 / 30 20 10 10 ROME 59 87 61 87 / 20 20 10 10 COLUMBUS 63 87 62 87 / 30 20 10 10 MACON 62 85 61 86 / 40 20 10 10 && .FFC WATCHES/WARNINGS/ADVISORIES... GA...NONE. && 39/12
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 150 PM EDT TUE MAY 10 2005 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-111000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 150 PM EDT TUE MAY 10 2005 .DAY ONE...TODAY. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO EARLY EVENING... .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED ACROSS NORTH GEORGIA THIS AFTERNOON WILL SLOWLY DROP SOUTHEAST THIS EVENING. SEVERAL WEAK MESOSCALE BOUNDARIES ACROSS NORTH GEORGIA AND NORTH ALABAMA WILL ACT AS THE INITIAL FOCUS FOR STORMS TO DEVELOP. .PRIMARY HAZARD... THE PRIMARY HAZARD THIS AFTERNOON WILL BE LARGE HAIL AND CLOUD TO GROUND LIGHTNING. .DISCUSSION... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON WITH A FEW STORMS POSSIBLY REACHING SEVERE CRITERIA. THOUGH WIND FIELDS WILL NOT BE CONDUCIVE TO SEVERE WEATHER...A VERY COOL AIR MASS ALOFT WILL PROVIDE FOR AN UNSTABLE ATMOSPHERE THIS AFTERNOON AND EARLY EVENING. CAPES ARE EXPECTED TO RISE TO AROUND 1500 WITH LIFTED INDICES OF MINUS 4 TO MINUS 5. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF A LINE FROM CARROLLTON TO ATLANTA TO ATHENS BETWEEN 2 PM AND 8 PM EDT. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF THE EXPECTED THUNDERSTORM COVERAGE... FULL SCALE SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SEVERE WEATHER REPORTS CAN BE PROVIDED TO THE NATIONAL WEATHER SERVICE BY CALLING OR THROUGH THE WEB AT WEATHER.GOV AND CLICK ON GEORGIA. .DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 204 PM EDT TUE MAY 10 2005 GAZ038-101830- 204 PM EDT TUE MAY 10 2005 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN NORTHERN OGLETHORPE COUNTY UNTIL 230 PM EDT... AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SMITHSONIA...MOVING EAST AT 5 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 230 PM EDT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 239 PM EDT TUE MAY 10 2005 GAZ038-101915- 239 PM EDT TUE MAY 10 2005 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 MPH WIND GUSTS IN EASTERN OGLETHORPE COUNTY UNTIL 315 PM EDT... AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL OGLETHORPE COUNTY...5 MILES EAST OF LEXINGTON...MOVING EAST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 315 PM EDT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 338 PM EDT TUE MAY 10 2005 GAZ039-050-051-060-102015- 338 PM EDT TUE MAY 10 2005 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS IN PUTNAM...TALIAFERRO...GREENE AND WILKES COUNTIES UNTIL 415 PM EDT... IN ADDITION...HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE STORMS. AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM FICKLIN TO 5 MILES SOUTHWEST OF WARFIELD THE LINE OF THUNDERSTORMS WAS MOVING TO THE SOUTHEAST AROUND 10 MPH.
The national radar mosaic for the moment the first event began.
14 hail, 1 thunderstorm wind. Local standard time, as filed.
The public reported penny-sized hail.
Personnel at the Baldwin County Airport reported penny-sized hail.
A spotter reported penny-sized hail. The hail partially covered the road.
The Washington County 911 Center reported penny-sized hail.
The public reported penny-sized hail.
The public reported penny-sized hail in Trenton and golf ball-sized hail four miles southeast of Trenton.
The public reported yet another round of golf ball-sized hail with a second thunderstorm at the same location.
Three reports of penny-sized hail were received west and southwest of Gray.
An amateur radio operator reported quarter-sized hail in Menlo while an off-duty police officer reported quarter-sized hail west of Menlo.
The public reported nickel-sized hail on the southwest side of Jeffersonville.
The public reported yet another round of hail, this time nickel-sized.
The public reported penny-sized hail two miles west of Varnell, in Rocky Face, and Dalton. In addition, wind gusts were estimated at 40 mph in the Varnell area.
The public reported penny-sized hail.
The public reported that a very large nearly 200 year old tree was blown down.
The public and an amateur radio operator reported penny-sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454194, 5454195, 5454196, 5454197, 5454198, 5454199, 5454200, 5454202, 5454201, 5454203, 5454204, 5454206, 5454205, 5454207, 5454208.